How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kaushik Your Own Question
Dr. Kaushik
Dr. Kaushik, Psychiatrist
Category: Mental Health
Satisfied Customers: 4483
Experience:  MD Psychiatry
Type Your Mental Health Question Here...
Dr. Kaushik is online now
A new question is answered every 9 seconds

Doc, you answered my questions recently about my son who was

This answer was rated:

Doc, you answered my questions recently about my son who was misdiagnosed and prescribed risperidone. I understand that risperidone blocks dopamine receptors in the brain. Do receptors get unblocked when risperidone is discontinued?
Greetings !

Welcome to the site.

I am Dr. Kaushik and i am a psychiatrist and i have extensive knowledge about psychotropic medications like risperidone.

I have also read your previous post and your conversation and i believe if your son was prescribed risperidone for typhoid then it is a gross blunder and needs to be confronted with the prescribing doctor to seek a thorough justification and explanation on this sort of drug use.

Now coming to your primary question, yes risperidone causes dopamine receptor blocking to produce it's action but it is also true that this blockade of dopamine receptors is a temporary one and is reversible once the drug that is risperidone in this case is discontinued.

So once you are able to bring your son off risperidone it will take around another 3-4 weeks for all the drug to be washed out from his system and within this time frame you shall see him improving with respect to the side effects that this drug might have caused.

I hope this helps.

Wish your son all the best.

Please kindly leave a Positive rating if you are satisfied with the answer.

If there is any further assistance needed please feel free to ask using the reply button.

Customer: replied 3 years ago.

I read that when receptors are blocked the brain will regrow other receptors to replace those that are blocked. Is that true? If so, when the temporarily blocked receptors become active once the drug is withdrawn, won't the brain have an overload of dopamine?

Well no it is not like that, you see what happens is that risperidone and similar drugs are given to lower excessive levels of dopamine in the brain which gives way to psychotic disorders like schizophrenia but this dopamine blockade is only temporary and is reversible once the drug is stopped and this explains why psychotic condition/s relapse and recur upon discontinuation of anti psychotic drugs like risperidone.

But in your son's case he never had the problem of excessive dopamine levels in the brain so by use of risperidone his normal dopamine levels must have got lowered which might have given way to some side effects. But it is not that there will be excessive dopamine load upon discontinuing risperidone because no extra dopamine receptors have grown during this time and nor should there be excessive dopamine levels.

I will like to reassure you that this is what it is and you shall do as suggested and hopefully this bad experience with such drug misuse will be behind your son once the drug is washed out of his system in the stipulated time as mentioned above.

I hope this helps.

Please kindly leave a Positive rating if you are satisfied with the answer.

Dr. Kaushik and other Mental Health Specialists are ready to help you

Related Mental Health Questions